This article reviews the pathogenesis, clinical features, and management of toxic myopathy related to common medications, critical illness, and illicit substances.
Muscle symptoms are common among statin users and are usually reversible after discontinuation of the statin; rarely, however, statins trigger an immune-mediated necrotizing myopathy that persists and requires immunomodulatory therapy. Autoantibodies targeting 3-hydroxy-3-methylglutaryl coenzyme A reductase can distinguish the toxic and immune-mediated forms. Immune checkpoint inhibitors, increasingly used in the treatment of advanced cancer, have recently been associated with the development of inflammatory myositis. A reversible mitochondrial myopathy has long been associated with zidovudine, but recent reports elucidate the risk of myopathy with newer antivirals, such as telbivudine and raltegravir.
The medications most commonly associated with myopathy include statins, amiodarone, chloroquine, hydroxychloroquine, colchicine, certain antivirals, and corticosteroids, and myopathy can occur with chronic alcoholism. Certain clinical, electrodiagnostic, and histologic features can aid in early recognition. Stopping the use of the offending agent reverses symptoms in most cases, but specific and timely treatment may be required in cases related to agents that trigger immune-mediated muscle injury.